Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 314, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 22, 2014, 4:59 PM CDT for Harlan County, Nebraska; Phillips County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2014, 4:59 PM CDT (21:59 UTC)
- Expired
- Aug 22, 2014, 5:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Phillips County, KS, Harlan County, NE
The radar
The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1299 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:59 PM CDT, 2 hours earlier.
Area forecast discussion, Aug 22, 2:59 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 259 PM CDT FRI AUG 22 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 256 PM CDT FRI AUG 22 2014 THE HIGHLIGHT OF THE SHORT TERM PERIOD WILL BE THE FACT WE ARE EXPECTING THUNDERSTORMS TODAY/TONIGHT. THERE STILL REMAINS SOME UNCERTAINTY FOR TIMING...LOCATION...AND OVERALL DEVELOPMENT. THE WARM FRONT TO OUR SOUTH...WHICH IS SITUATED OVER THE KANSAS/NEBRASKA BORDER...IS JUST MOSEYING ALONG TODAY AND HAS CAUSED SOME CONCERN FOR DEVELOPMENT. SHOWERS/STORMS SHOULD DEVELOP ALONG THIS BOUNDARY AS THE CAP BEGINS TO BREAK. SPC MESOSCALE ANALYSIS PAGE HAS US CAPPED UNTIL ABOUT 22-23Z. AT THIS TIME WE SHOULD SEE THE BEGINNING STAGES FOR INITIATION ALONG THE BOUNDARY TO OUR SOUTH. AMPLE INSTABILITY OF ABOUT 2000-3000 J/KG WILL BE IN PLACE...DUE TO A VERY MOIST BOUNDARY LAYER AND STEEP LAPSE RATES. MOST UNSTABLE CAPE COULD BE AS HIGH AS 4000 J/KG. BULK SHEAR 0-6 KM WILL BE AROUND 30 KNOTS...AND THIS IS NOT TOO IMPRESSIVE...HOWEVER...LOW LEVEL SHEAR WILL BE STRONG. EARLIER RUNS OF THE RAP INDICATED HELICITY VALUES NEAR 400 M2/S2 WOULD BE IN PLACE AROUND 23Z FOR WESTERN PORTIONS OF THE CWA. THESE VALUES WILL PUSH EASTWARD THROUGH THE AFTERNOON/EVENING. THESE LOW LEVEL HELICITY VALUES COUPLED WITH AMPLE INSTABILITY WILL POSE A THREAT FOR SOME ISOLATED TORNADOES...MAINLY FOR OUR NEBRASKA COUNTIES. WITH THAT BEING...WIND AND HAIL WILL BE THE MAIN THREATS TODAY/TONIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS OUR NEBRASKA COUNTIES...BUT THE ENTIRE CWA DOES HAVE THE POTENTIAL FOR SEVERE WEATHER. I DO EXPECT THUNDERSTORM ACTIVITY TO KICK INTO GEAR AROUND 6 OR 7 PM...IF NOT SOONER. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 256 PM CDT FRI AUG 22 2014 VARIOUS RAIN CHANCES FOR THE WEEKEND AND IN TO THE FIRST PART OF THE WORK WEEK...ALONG WITH FLUXUATING TEMPERATURES ARE PRIMARY FORECAST CONCERNS. WILL KEEP THIS FAIRLY SHORT DUE TO POSSIBLE SEVERE WEATHER DEVELOPING LATER THIS AFTERNOON. STARTING OUT SATURDAY EVENING IN THE MID/UPPER LEVELS...THERE SHOULD BE A LARGE AMPLITUDE TROUGH OVER THE ROCKIES WITH A CLOSED LOW SITUATED OVER EAST CENTRAL MONTANA...AS THE CURRENT SYSTEM OVER THE PACIFIC NW DRIFTS EASTWARD. THIS WILL PUSH THE RIDGE A LITTLE EAST AS WELL WITH THE AXIS STRETCHING FROM LAKE SUPERIOR TO MISSISSIPPI. THE BETTER FORCING WITH THE LOW PRESSURE SHOULD BE TO THE WEST AND NORTH OF OUR REGION. AT THE SURFACE...EXPECT A FRONTAL BOUNDARY TO BE TO OUR NORTH ACROSS SDAK AT 00Z AND THEN THIS WILL PUSH INTO OUR AREA BY SUNDAY MORNING. HAS NOT TAKEN A WHOLE LOT TO SET OFF CONVECTION THE PAST WEEK AND WHILE THE SET UP FOR SATURDAY NIGHT IS NOT AS GOOD AS TONIGHT...WILL PROBABLY STILL NEED SOME LOW POPS GIVEN APPROACHING WEAK COLD FRONT AND ANTICIPATED LOW LEVEL JET. PREVIOUS SHIFT AFD NOTED SOME HEAT BURST POTENTIAL WITH ANY THUNDERSTORMS THAT DO DEVELOP AND THIS SCENARIO STILL IN PLACE. WEATHER SHOULD BE QUIET DURING THE DAYTIME ON SUNDAY BEHIND THE COLD FRONT AND POSSIBLE SUNDAY NIGHT ALTHOUGH BOTH THE NAM AND GFS ARE DEVELOPING SOME PRECIPITATION TO THE WEST AND MOVING ACROSS THE CWA SUNDAY NIGHT. GFS APPEARS TO OVERDEVELOP A VORTICITY MAX ALTHOUGH DIFFICULT TO TOTALLY DISCOUNT WITH CYCLONIC FLOW IN UPPER LEVELS. MONDAY NIGHT AND TUESDAY NIGHT STILL LOOK ACTIVE AS YET ANOTHER HIGH AMPLITUDE TROUGH IS SLATED TO MOVE ACROSS THE ROCKIES AND INTO THE PLAINS. AT THE SURFACE AN EAST/WEST STATIONARY FRONT WILL HANG OUT OVER THE AREA RESULTING IN THE CLASSIC NIGHTTIME RAIN EVENTS. BY WEDNESDAY THE EXTENDED MODELS IN DECENT AGREEMENT IN PUSHING THE TROUGH EAST THROUGH THE CWA WITH RIDING THEN MOVING IN TO QUIET THINGS DOWN FOR THE REMAINDER OF THE WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1240 PM CDT FRI AUG 22 2014 CONDITIONS AT BOTH TERMINAL SITES ARE EXPECTED TO REMAIN IN VFR THROUGHOUT MOST OF THE TAF PERIOD. THE ONLY CONCERN WILL BE THUNDERSTORM ACTIVITY LATER THIS AFTERNOON/EVENING. AT THIS TIME...CONDITIONS WILL LIKELY DETERIORATE. HOWEVER...CONFIDENCE IS NOT EXTREMELY HIGH AT THIS POINT FOR TIMING...LOCATION...AND OVERALL LIKELIHOOD OF DEVELOPMENT. AT THIS POINT...WE DO EXPECT SHOWERS/STORMS TO DEVELOP ALONG THE WARM FRONT WHICH IS JUST SOUTH OF BOTH TERMINAL SITES...NEAR THE NEBRASKA/KANSAS BORDER. THIS FRONT WILL MOSEY NORTH THROUGHOUT THE DAY AND ONCE THE CAP BREAKS SHOWERS SHOULD BEGIN. THE BEST CHANCE FOR THUNDERSTORM ACTIVITY IS INDICATED IN THE TAF TO BEGIN AROUND 01Z. THE TAF WILL BE AMENDED FOR ANY CHANGES ONCE INITIATION BECOMES CLEARER. CLOUD COVER WILL INCREASE THROUGHOUT THE DAY AND OVERNIGHT AS WELL...BUT CEILINGS SHOULD REMAIN VFR THROUGH THE VALID TAF PERIODS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...GUERRERO LONG TERM...EWALD AVIATION...GUERRERO
Hazardous weather outlook, Aug 22, 4:09 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 409 PM CDT FRI AUG 22 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 231200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 409 PM CDT FRI AUG 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS LATER TODAY AND TONIGHT...ESPECIALLY ALONG AND WEST OF A LINE FROM GREELEY TO GRAND ISLAND TO HASTINGS NEBRASKA TO PHILLIPSBURG KANSAS. ACTIVITY WILL MOST LIKELY BEGIN AROUND 6 PM. THE MAIN THREATS WILL BE WIND GUSTS OF 70 MPH OR GREATER...AND HAIL UP TO THE SIZE OF GOLF BALLS. ADDITIONALLY...THERE WILL ALSO BE A CHANCE FOR A FEW ISOLATED TORNADOES. HEAT INDEX THIS AFTERNOON WILL BE NEAR OR ABOVE 100 DEGREES...PRIMARILY ACROSS NORTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE AT TIMES LATE SUNDAY NIGHT THROUGH WEDNESDAY NIGHT. WHILE SIGNIFICANT UNCERTAINTY EXISTS...IT CURRENTLY APPEARS THAT THE BEST CHANCE FOR THUNDERSTORMS MAY BE MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE READY FOR ACTIVATION THIS EVENING...ESPECIALLY ALONG AND WEST OF A LINE FROM GREELEY TO GRAND ISLAND TO HASTINGS NEBRASKA TO PHILLIPSBURG KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN/GUERRERO
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:11 PM CDT | Severe Thunderstorm Warning | GID | Webster | 49 min |
| Aug 21, 7:39 PM CDT | Special Weather Statement | GID | Fillmore | 51 min |
| Aug 21, 8:19 PM CDT | Special Weather Statement | GID | York | 41 min |
| Aug 21, 8:25 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, York | 50 min |
| Aug 21, 8:40 PM CDT | Special Weather Statement | GID | Hamilton | 50 min |
| Aug 21, 8:54 PM CDT | Severe Thunderstorm Warning | GID | Clay, Hamilton | 51 min |
| Aug 21, 9:20 PM CDT | Special Weather Statement | GID | Polk | 25 min |
| Aug 21, 9:24 PM CDT | Severe Thunderstorm Warning | GID | Polk, York | 29 min |
| Aug 22, 5:43 PM CDT | Severe Thunderstorm Warning | GID | Harlan | 47 min |
| Aug 22, 6:25 PM CDT | Special Weather Statement | GID | Furnas | 35 min |
| Aug 22, 6:49 PM CDT | Special Weather Statement | GID | Gosper | 41 min |
| Aug 21, 7:02 PM CDT | Special Weather Statement | GID | Rooks | 43 min |
| Aug 21, 7:06 PM CDT | Special Weather Statement | GID | Smith | 9 min |
| Aug 21, 7:55 PM CDT | Special Weather Statement | GID | Osborne | 50 min |
| Aug 21, 8:57 PM CDT | Special Weather Statement | GID | Osborne | 48 min |
| Aug 22, 12:07 AM CDT | Special Weather Statement | GID | Jewell | 23 min |
| Aug 22, 6:51 PM CDT | Special Weather Statement | GID | Rooks | 39 min |
| Aug 22, 6:58 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2014Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.